low blood sugar levels

By Melonee Latest Reply 2010-11-12 15:29:16 -0600
Started 2010-11-11 11:03:14 -0600

I rarely eat bread..but work bought us Subway sandwiches yesterday. I ordered mine on whole wheat bread, ate the sandwich and about 2-3 hours later my blood sugar dropped to about 54 and I felt like I was going to faint and started sweating, etc. Does anyone know why this would happen and what to do when your sugar drops that low?

6 replies

Melonee 2010-11-12 15:29:16 -0600 Report

thanks for all your help-it is really appreciated. Better help than the nurse practicioner at my doctors office-thanks again

GabbyPA 2010-11-12 08:24:47 -0600 Report

If you are not used to lows they can be frightening. Usually anything below 60 needs some attention, but it does depend on how you normally run. If you were faint and sweaty, I would say your body was warning you and that's a good thing. Keep glucose tab or gel in your purse at all times. Since you were at work, I bet someone could have given you some soda to raise your levels up a bit.

What you want to do is take a drink of a sugary drink (about 4 oz) or a dose of glucose tabs/gel and wait 15 minutes and test again. If your numbers start to come back up try to eat something that has some carb and fat or carb and protein in it. If you still feel bad after the first 15 minutes, then take another drink or a dose of glucose tabs/gel and wait another 15 minutes and test again. Once you start to feel better stop taking the treatment and relax for a bit, keep an eye on how you feel.

Here are some tips:
Don't use chocolate to raise your levels, there is too much fat in it to work effectively.

Don't over eat out of a low because then you will just have a high and the cycle may repeat.

Options to glucose tabs can be a hard candy (with sugar) or milk or orange juice.

Let your co workers know what to do if you have a low at work. Write it down and keep instructions at your desk so that if you experience one that you cannot deal with yourself, others will be able to help you out. You don't have to tell everyone, but let at least a couple of close friends at work know.

thabrat30 2010-11-12 14:12:16 -0600 Report

I agree Gabby, the lows can be frightening. I get them and have for a number of years (most of the time undiagnosed) and they are still frightening to me. I have used orange juice but I carry the glucose tabs too.

Kirla 2010-11-11 13:53:17 -0600 Report

I read somewhere that a big spike can be followed by a big drop in blood sugar. 54 is low but not too bad. I sometimes go down in the 50’s at night. I just go back to sleep. I don’t feel any different. I wouldn’t panic and drink a quart of juice or eat a lot of sugar unless you drop under 50. Then just eat something. My blood sugar will drop down in the 60’s when I get home from work a lot and I just eat my supper and soon it goes back up. Unless you’re taking insulin or a certain combination of drugs, dropping below 40-50 is rare. Chances are, if you eat it will go up. Just don’t panic and over react. I read posts from people who go a little low and over react and then their blood sugar shoots up to 200-300 range.

Good luck

Harlen 2010-11-11 12:25:01 -0600 Report

Wit you only on pills I dont know for shoure It can be a lot af things
Like your still making insulin and the pills helped you use that insulin a little to well?
Iwould checl with your Doc you may need less meds???
Best wishes

Next Discussion: teting blood surgars »